Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Norman, OK

April 16, 2002Johnston County, Murray County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2002, 6:59 PM CDT for Johnston County, Murray County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 6:59 PM CDT (23:59 UTC)
Expired
Apr 16, 2002, 7:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Johnston County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 108 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 7:04 PM CDTHail 0.88Sulphur, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 162359
SVROKC
OKC069-099-170045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 745 PM CDT

* AT 658 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTHWEST OF MILL CREEK...MOVING NORTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE DOUGHERTY AND MILL CREEK

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3442 9707 3429 9700 3436 9665 3449 9665
          3452 9695

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 16, 3:45 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 16 2002

MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON
ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA.
PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR
WESTERN OKLAHOMA.  THUNDERSTORM DEVELOPMENT APPEARS TO BE
A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD
STILL BE ISOLATED TO WIDELY SCATTERED.  IF STORM CAN DEVELOP...
THEY SHOULD WEAKEN QUICKLY WITH SUNSET.

AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH
INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS.  WEAKER SURFACE
GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP
OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST.

WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING
DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN
WYOMING.  LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE
AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO
NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA.  DURING OVERNIGHT
HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS
NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE.

WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS
THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN
STALL JUST SOUTH OF AREA.  CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY
FARTHER NORTH.  FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION
OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY.  ECMWF WOULD SUGGEST
ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY.

FCSTID = 6
OKC   64  85  65  82 /  20   0  10  20
HBR   58  88  63  85 /  20   0  10  20
SPS   63  87  66  85 /  20   0  10  20
GAG   52  89  61  86 /  10   0  10  20
PNC   63  84  65  82 /  20   0  10  20
DUA   65  85  66  85 /  20   0  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 16, 5:49 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK...CORRECTED LOCATION...
549 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    6 NNW DUNDEE              TX   .75 INCH HAIL
04/16/02   ARCHER                         REPORTED BY COOP OBSERVER
Local storm report, Apr 16, 5:52 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    6 NNW DUNDEE              TX   .88 INCH HAIL
04/16/02   ARCHER                         NICKEL SIZE HAIL REPORTED
                                          BY COOP OBSERVER
Local storm report, Apr 16, 6:09 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    3 SSE KAMAY               TX   .75 INCH HAIL
04/16/02   WICHITA                        HWY 25 ON ARCHER/WICHITA LINE
                                          BY OFF-DUTY NWS EMPLOYEE

0559 PM    KAMAY                     TX   .75 INCH HAIL
04/16/02   WICHITA                        REPORTED BY PUBLIC
Local storm report, Apr 16, 6:31 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    5 WSW WICHITA FALLS       TX   1.00 INCH HAIL
04/16/02   WICHITA                        REPORTED BY OFF-DUTY
                                          NWS PERSONEL

0630 PM    WICHITA FALLS             TX   1.75 INCH HAIL
04/16/02   WICHITA                        REPORTED BY SPOTTER
Local storm report, Apr 16, 6:40 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    4 S MARIETTA              OK   .75 INCH HAIL
04/16/02   LOVE                           REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE
Local storm report, Apr 16, 6:55 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT TUE APR 16 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    BOKCHITO                  OK   .88 INCH HAIL
04/16/02   BRYAN                          NICKEL HAIL REPORTED BY
                                          COOP OBSERVER

0647 PM    5 S WICHITA FALLS         TX   1.75 INCH HAIL
04/16/02   WICHITA                        GOLF BALL SIZE HAIL
                                          REPORTED BY COOP OBSERVER

0649 PM    WICHITA FALLS             TX   1.00 INCH HAIL
04/16/02   WICHITA                        REPORTED BY SPOTTER AT
                                          HWYS 79/287

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:13 PM CDTSevere Thunderstorm WarningOUNBryan32 min
Apr 16, 6:30 PM CDTSevere Thunderstorm WarningOUNLove30 min
Apr 16, 6:37 PM CDTSevere Thunderstorm WarningOUNAtoka38 min
Apr 16, 6:50 PM CDTSevere Thunderstorm WarningOUNLove, Marshall40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.